Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 306, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 15, 2002, 8:19 PM CDT for Greer County, Harmon County, Kiowa County, Oklahoma. It was in force for 56 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2002, 8:19 PM CDT (01:19 UTC)
- Expired
- Jun 15, 2002, 9:15 PM CDT
- In force
- 56 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Greer County, OK, Harmon County, OK, Kiowa County, OK
The radar
The Altus AFB radar (KFDR), 63 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 8:30 PM CDT | Thunderstorm Wind 69 E | Lone Wolf, OK | |
| Jun 15, 8:45 PM CDT | Thunderstorm Wind 52 M | Mangum, OK | Wind was measured by the Oklahoma mesonet. |
| Jun 15, 8:50 PM CDT | Thunderstorm Wind 54 M | Hobart, OK | Wind was measured by the Oklahoma mesonet. |
| Jun 15, 8:50 PM CDT | Thunderstorm Wind 60 M | Mangum, OK | Wind was measured by the Oklahoma mesonet. |
| Jun 15, 8:55 PM CDT | Thunderstorm Wind 61 M | Gould, OK | Wind was measured by the Oklahoma mesonet. |
| Jun 15, 8:58 PM CDT | Thunderstorm Wind 63 E | Hollis, OK | |
| Jun 15, 9:00 PM CDT | Thunderstorm Wind 50 M | Gould, OK | Wind was measured by the Oklahoma mesonet. |
| Jun 15, 9:00 PM CDT | Thunderstorm Wind 50 M | Mangum, OK | Wind was measured by the Oklahoma mesonet. |
| Jun 15, 9:00 PM CDT | Thunderstorm Wind | Lugert, OK | High winds blew large trees over at Quartz Mountain State Park, about two miles south of Lugert. A man was hit by a falling tree, causing a severe concussion, a broken leg, and internal injuries. |
| Jun 15, 9:15 PM CDT | Thunderstorm Wind 52 E | Mountain Park, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 368 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 1599 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 160119
SVROKC
OKC055-057-075-160215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
818 PM CDT SAT JUN 15 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREER COUNTY IN SOUTHWEST OKLAHOMA
HARMON COUNTY IN SOUTHWEST OKLAHOMA
KIOWA COUNTY IN SOUTHWEST OKLAHOMA
* UNTIL 915 PM CDT
* AT 818 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
THUNDERSTORM FROM SOUTHWEST CADDO COUNTY...TO COLLINGSWORTH COUNTY
TEXAS...MOVING SOUTHEAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE COOPERTON...GOTEBO...GOULD...
GRANITE...HOBART...HOLLIS...LONE WOLF...MANGUM...MCKNIGHT...
MOUNTAIN VIEW...ROOSEVELT...TOM STEED RESERVOIR...VINSON AND WILLOW
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3513 9866 3511 9944 3499 10000 3458 9997
3487 9929 3464 9899 3486 9884 3488 9862
JAMESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:46 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jun 15, 3:46 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 346 PM CDT SAT JUN 15 2002 SHOULD BE AN INTERESTING EVENING. QUESTION IS WHERE THE MAIN SHOW WILL BE...AS ALL MODELS BOLDLY ADVERTIZE MCS DEVELOPING SOMEWHERE OVER CENTRAL OR S HIGH PLAINS AND ROLLING SE. LEANING MORE TOWARD THE MORE S AND W TRACK OF THE ETA/NGM...WITH QPF MAX ACROSS SW PARTS OF THE CWA. NOSE OF UPPER JET MAX...WITH 80-KT SPEED MAX NOW VICINITY S UT...WILL DIVE SE INTO WC/CENTRAL TX BY LATE TONIGHT. THIS PLACES SW CWA IN FAVORABLE LEFT EXIT REGION AND STRONG DIVERGENCE ALOFT. POPS UPPED TO 80PCT OR GREATER AREAWIDE TONIGHT BASED ON CURRENT RADAR TRENDS OVER KS. S. MAIN CONCERN TONIGHT IS SEVERE POTENTIAL. SURFACE DEWPOINTS ONLY EXPECTED TO BE IN LOW 60S...VS L-M 70S EARLIER IN WEEK. THIS STILL YIELDS CAPES OF 2-3000 J/KG ALONG INSTABILITY AXIS EXPECTED TO LIE ACROSS PANHANDLES BY LATE AFTERNOON. LL MOISTURE WILL CONTINUE TO INCREASE INTO THIS EVENING AS SLUG OF GOOD 850 MOISTURE IS PULLED N INTO AREA. WINDOW OF OPPORTUNITY FOR TORNADIC SUPERCELLS INVOF SURFACE LOW/TRIPLE POINT THIS EVENING...MAINLY OVER E PANHANDLES BUT POSSIBLY INCLUDING FAR W CWA. VERY FAVORABLE SHEAR WHERE INCREASING NW FLOW ALOFT COMES ATOP STRENGTHENING SE LL FLOW AHEAD OF SURFACE LOW. PROGGED 0-6KM SHEAR OVER 50KT SUGGESTS POSSIBLITY OF A FEW STRONG/VIOLENT TORNADOES. RISK SHIFTS TO POTENTIAL WIDESPREAD DAMAGING WINDS LATER THIS EVENING AS MCS DRIVES SE-WARD. LOCALLY EXCESSIVE RAIN ALSO LIKELY PER HPC GUIDANCE AND AGRESSIVE MODEL QPFS...BUT WITH DEWPOINTS DOWN FROM EARLIER IN WEEK AND MCS EXPECTED TO ROLL SE FAIRLY QUICKLY...WILL HOLD OFF ON FF WATCH AT THIS TIME. NW FLOW PATTERNS TYPICALLY ARE NOT CONDUCIVE TO WIDESPREAD EXCESSIVE RAINFALL HERE. BUT WE WILL CARRY SEVERE AND HEAVY-RAIN WORDING. WITH MOST OF OUR ATTENTION FOCUSED ON THE SHOW TONIGHT...WILL NOT MAKE TOO MANY CHANGES TO LATTER PERIODS OF FORECAST. LOW POPS CONTINUED SUN NIGHT INTO MON NIGHT UNDER CONTINUING NW FLOW ALOFT. TUE-SAT DRY WITH TEMPS MODELLED CLOSELY TO MEX/HPC NUMBERS. FCSTID = 24 OKC 62 81 62 83 / 90 20 20 30 HBR 61 86 61 84 / 90 10 30 30 SPS 63 81 62 83 / 90 40 20 30 GAG 59 85 60 85 / 90 10 30 30 PNC 61 83 61 85 / 90 10 20 30 DUA 61 78 62 81 / 80 70 20 30 .OUN... OK...SEVERE THUNDERSTORM WATCH FROM 400 PM CDT SATURDAY UNTIL 1000 PM CDT SATURDAY FOR ZONES OKZ006...OKZ021...OKZ017...OKZ023>024...OKZ029...OKZ016...OKZ015...OK Z009...OKZ012...OKZ027...OKZ007...OKZ004...OKZ008...OKZ018...OKZ026.. .OKZ019...OKZ028...OKZ011...OKZ013...OKZ025...OKZ020...OKZ030...OKZ01 4...OKZ031...OKZ022...OKZ005...OKZ010. TX...NONE.
In the hours before
Local storm report, Jun 15, 7:25 PM CDT, 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
725 PM CDT SAT JUN 15 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0717 PM 1 S BISON OK 60 MPH WIND GUST
06/15/02 GARFIELD ESTIMATED BY AMATEUR
RADIO OPERATOR.
0717 PM 3 N HENNESSEY OK 60 MPH WIND GUST
06/15/02 KINGFISHER ESTIMATED BY AMATEUR
RADIO OPERATOR.
KTLocal storm report, Jun 15, 7:34 PM CDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
734 PM CDT SAT JUN 15 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0733 PM MARSHALL OK 60 MPH WIND GUST
06/15/02 LOGAN ESTIMATED BY NWS COOP
OBSERVER.
KTLocal storm report, Jun 15, 7:57 PM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
757 PM CDT SAT JUN 15 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM TALOGA OK WIND DAMAGE
06/15/02 DEWEY 2 INCH DIAMETER TREE
LIMBS DOWNED. REPORTED
BY COUNTY SHERIFFS OFFICE.
KTLocal storm report, Jun 15, 8:02 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
802 PM CDT SAT JUN 15 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0758 PM WEATHERFORD OK 65 MPH WIND GUST
06/15/02 CUSTER ESTIMATED BY PUBLIC.
0801 PM WEATHERFORD OK 80 MPH WIND GUST
06/15/02 CUSTER ESTIMATED BY PUBLIC.
ALSO POWER FLUCTUATIONS.
KTLocal storm report, Jun 15, 8:12 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
812 PM CDT SAT JUN 15 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM 5 NW SWEETWATER OK 80 MPH WIND GUST
06/15/02 ROGER MILLS ESTIMATED BY PUBLIC.
ALSO 6 INCH DIAMETER
TREE LIMBS DOWNED AND
WITHOUT ELECTRICITY.
KTLocal storm report, Jun 15, 8:16 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
816 PM CDT SAT JUN 15 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM SWEETWATER OK 60 MPH WIND GUST
06/15/02 BECKHAM ESTIMATED BY NWS COOP
OBSERVER.
0800 PM 6 SW CHEYENNE OK 62 MPH WIND GUST
06/15/02 ROGER MILLS MEASURED BY MESONET.
0810 PM SAYRE OK 70 MPH WIND GUST
06/15/02 BECKHAM ESTIMATED BY SPOTTER.
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:07 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 38 min |
| Jun 15, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan, Noble | 45 min |
| Jun 15, 7:26 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 64 min |
| Jun 15, 7:32 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Roger Mills | 58 min |
| Jun 15, 7:51 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 39 min |
| Jun 15, 8:03 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Washita | 57 min |
| Jun 15, 8:15 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 30 min |
| Jun 15, 8:28 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 32 min |
| Jun 15, 8:56 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 64 min |
| Jun 15, 9:01 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Grady | 59 min |
| Jun 15, 9:11 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 64 min |
| Jun 15, 9:14 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 31 min |
| Jun 15, 9:38 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Stephens | 52 min |
| Jun 15, 10:04 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 56 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.